Diazepam, better known as Valium, is one of the most commonly used drugs for treating insomnia. The medicine is very effective in helping patients get to sleep quickly, especially when insomnia is caused by anxiety. Unfortunately, Diazepam can be a bit too strong in some cases. It quickly causes changes to the body natural chemical balance. After using Diazepam for several months (or even as little as a few weeks), your body may come to depend on the effects of Diazepam. When you stop taking the medicine, you could find yourself with various side effects, including rebound insomnia.
What is Rebound Insomnia?
Rebound insomnia is a recurrence of insomnia after a period of effective treatment. In many situations, the symptoms of insomnia come back even worse than they were before treatment. Because rebound insomnia can be so emotionally and physically draining, a lot of Diazepam patients are tempted to start treatment again – even if their doctors have told them not to take more of the medicine. If Diazepam is continuously used for a long period of time, then the patients will just worsen their dependency on the drug. When they try to stop taking the medicine again, the rebound insomnia will only worsen.
Beating Rebound Insomnia
The best way to avoid rebound insomnia is to avoid it completely. You should never take more Diazepam than recommended and only take it if you really need it to go to sleep. Most importantly, you must stop taking Diazepam when your doctor tells you to do so. Even when Diazepam is used responsibly, patients can still experience rebound insomnia so it is important to take some precautions.
While using Diazepam, it is very important that you get on a set sleeping schedule. For people with severe insomnia, a sleeping schedule must be solid and without any exceptions – like no sleeping in on weekends. Even your naps should be on a set schedule. Otherwise, you risk disrupting your natural biorhythm and making it harder for you to get to sleep. Because insomnia medicines like Diazepam make it so easy to get to sleep, a lot of patients forget that a regular sleep schedule is necessary. Then, when they stop taking Diazepam, the experience even worse rebound insomnia due to the lack of a sleep schedule.
The first few days after you stop taking Diazepam or have your dosage reduced, you will likely experience rebound insomnia. But just stick to your sleep schedule and use any relaxation techniques you have learned, like deep breathing or counting. You may also want to use natural insomnia treatments during this time, such as drinking a cup of Valerian tea before bed or taking melatonin.
Most importantly, do not take more Diazepam in order to beat the rebound insomnia. If you break down and take more insomnia drugs, then you will just prolong the problem. Rebound insomnia can be devastating but keep in mind that, so long as you keep up your good sleep habits, it will go away and you will be able to sleep soundly again.